Texas, 2005

Hail and Damaging Wind in Texas, May 9, 2005

May 9, 2005 · NWS FWD · 8 events in 3 counties and zones

7 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 9, 2:30 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 9, 2:30 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT MON MAY 9 2005

.UPDATE...
UPDATE TO ADD WATCH BOX TO SOUTHWESTERN AREAS. FIRST CELL TO GO NEAR
LLANO WENT IMMEDIATELY SEVERE WITH 55 DB REFLECTIVITY AT 35000 FEET
AND TOPS ABOVE 50000 FEET. 84

&&

.PREV DISCUSSION...

DISCUSSION...
245 PM.
I WAS REALLY FOOLED BY THE PERSISTENCE OF TODAY/S STRATUS ACROSS
NORTH TEXAS. WOULD HAVE EXPECTED MUCH MORE CLEARING AND HIGHER
TEMPS IN THE EAST. GRAVITY WAVE THAT MOVED ACROSS AREA THIS
MORNING MAY HAVE HAD SOMETHING TO DO WITH IT...BUT I DO NOT KNOW
WHY.

FOR THIS EVENING...FORCING IS WEAK. HOWEVER...ADMOSPHERE FROM
MINERAL WELLS WESTWARD IS VERY JUICY AND CAPE IS ON THE ORDER OF
3000 TO 4000 J/KG. WEAK CU FIELD HAS FORMED SJT AND SOUTHWARD AND
IS BUILDING AS I WRITE THIS....ALSO HAVE A FEW CU BETWEEN LUBBOCK
AND CHILDRESS. MOST OF THESE WILL REMAIN CAPPED...BUT ANY CELLS
THAT CAN BREAK THAT CAP SHOULD EXPLODE...PRODUCING LARGE HAIL AND
DAMAGING WINDS GIVEN ALL THE ENERGY AVAILABLE. STORM MOTION
VECTORS SAY CELLS SHOULD MOVE ESE AT 10-15KT AND THIS WOULD PUT
THEM ON COURSE FOR OUR WESTERN AREAS. TIMING WILL BE A BIT LATER
THAN YESTERDAY...SO SUNSET AND LESS FAVORABLE LOW LEVELS EAST OF
INTERSTATE 35 WOULD SUGGEST THAT ANY THREAT WOULD BE LIMITED TO
WESTERN AREAS.

WEAK RIDGING MOVES IN FOR TUESDAY THROUGH THURSDAY WITH WARMER MID
LEVEL TEMPERATURES AND A STRONGER CAP. WENT WITH HIGH TEMPS IN THE
90S OVER MOST OF CWA TUESDAY AS MODEL GUIDANCE SEEMS TO BE
REASONABLE AND STRONGER CAP SUGGESTS HIGHER TEMPS. BY WEDNESDAY
AND THURSDAY AFTERNOON DRY LINE WILL BE FIRING OFF AGAIN BUT FLOW
WILL BE FROM THE SOUTHWEST AND THESE CELLS SHOULD MOVE TOWARDS
OKLAHOMA INSTEAD OF NORTH TEXAS. HAVE MAINTAINED LOW POPS FAR
WESTERN ZONES FOR SOME POSSIBILITY OF A STRAY STORM MOVING THAT
DIRECTION.

EXPECT A COOL FRONT FOR THE WEEKEND SO POPS INCREASE FRIDAY
AFTERNOON THROUGH MONDAY WITH MORE UNSTABLE AIRMASS AHEAD OF
FRONT....FRONT ITSELF...AND POSSIBLE ISENTROPIC LIFT AFTER FRONT
MOVES THROUGH.   84

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 900 PM CDT.

&&

/84
Hazardous weather outlook, May 9, 1:45 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
245 PM CDT MON MAY 9 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
245 PM CDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS ALL OF NORTH TEXAS. AT 200 PM CDT A DRY LINE EXTENDED
ACROSS THE EXTREME WESTERN PART OF NORTH TEXAS WHERE TEMPERATURES
WERE IN THE MID TO UPPER 80S.  EAST OF THE DRY LINE SKIES WERE
MOSTLY CLOUDY WITH TEMPERATURES IN THE 70S BUT WITH DEWPOINTS IN THE
60S.  WITH ADDITIONAL AFTERNOON HEATING...THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THE DRY LINE...WHERE AN ENHANCED CUMULUS FIELD HAS
ALREADY DEVELOPED BETWEEN SAN ANGELO...BROWNWOOD...AND
FREDERICKSBURG.

WITH HIGH INSTABILITY AND MODERATE LOW LEVEL SHEAR...ANY STORMS THAT
DEVELOP WILL QUICKLY BECOME SEVERE WITH LARGE HAIL AND HIGH WINDS
THE MAIN THREAT.  THE STORMS SHOULD WEAKEN AFTER SUNSET DUE TO THE
LOSS OF DAYTIME HEATING...SO THE MAIN THREAT OF SEVERE WEATHER WILL
LIKELY BE ALONG AND WEST OF THE INTERSTATE 35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS MAY DEVELOP ALONG THE WEST TEXAS DRYLINE ON WEDNESDAY
AND THURSDAY AFTERNOONS...AND AFFECT LOCATIONS ALONG AND WEST OF
INTERSTATE 35. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE
ENTIRE REGION FROM FRIDAY THROUGH SUNDAY...AS A SOUTHWARD MOVING COLD
FRONT STALLS ACROSS NORTHERN TEXAS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY ACROSS WESTERN PARTS OF
NORTH TEXAS BETWEEN 300 AND 700 PM CDT.

59

In the hours before

Special weather statement, May 9, 4:10 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
510 PM CDT MON MAY 9 2005

TXZ142-143-156-157-092245-

CORYELL-HAMILTON-LAMPASAS-MILLS-
510 PM CDT MON MAY 9 2005

...SIGNIFICANT WEATHER UPDATE...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 10 MILES WEST OF ADAMSVILLE...OR 16 MILES
NORTHWEST OF LAMPASAS...MOVING EAST NORTHEAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ADAMSVILLE...ARNETT...
EVANT...GATESVILLE...HAMILTON...PURMELA...SCALLORN AND STAR.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.  SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED SHOULD THIS
STORM CONTINUE TO STRENGTHEN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Coryell

When
May 9, 4:55 PM CST
Where
Coryell County, 12 mi W of Purmela
Measured
1.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
31.483, -98.167

Golf ball hail size covering the ground 1 mile southwest of Evant.

Hail, Coryell

When
May 9, 4:56 PM CST
Where
Coryell County, 9 mi SW of Purmela
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.383, -98.067

Hail the size of tennis balls fell 2 miles south of Evant.

Hail, Hamilton

When
May 9, 5:07 PM CST
Where
Hamilton County, Evant
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
31.467, -98.150

Thunderstorm Wind, Hamilton

When
May 9, 6:04 PM CST
Where
Hamilton County, 3 mi N of Lanham
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.800, -97.950

Power lines blown down.

Hail, Bosque

When
May 9, 6:19 PM CST
Where
Bosque County, Meridian
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.917, -97.650

Golf ball size hail fell at Meridian State Park.

Hail, Bosque

When
May 9, 6:22 PM CST
Where
Bosque County, Meridian
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.917, -97.650

Baseball size fell hail near Meridian State Park.

Hail, Bosque

When
May 9, 6:55 PM CST
Where
Bosque County, Kopperl
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.067, -97.500

Hail, Bosque

When
May 9, 7:05 PM CST
Where
Bosque County, 5 mi N of Kopperl
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.133, -97.500

Golf ball size hail fell along Highway 174.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453711, 5453712, 5453713, 5453714, 5453715, 5453716, 5453717, 5453718.